Arizona, 2021Tornado and Hail in Arizona, July 11, 2021
July 11, 2021 · NWS FGZ · 3 events in 1 county or zone
Moisture increasing from the south triggered severe thunderstorms across northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increasing from the south triggered severe thunderstorms across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:50 PM MST, 58 minutes earlier.
Area forecast discussion, Jul 11, 2:50 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
250 PM MST Sun Jul 11 2021
.SYNOPSIS...Hot weather continues today, with chances of
afternoon and evening showers and thunderstorms, primarily south
of the I-40 corridor. More significant moisture looks to return
next week, with greater chances for showers and thunderstorms
across much of northern and central Arizona.
&&
.DISCUSSION...Most convective activity so far has been south of
the I-40 corridor and west of the I-17 corridor. Convection was slow
to start, but as a few stronger cells start to move into the higher
PW airmass south of the rim, there is room to grow. The mid-levels
of the sounding are quite unstable and we expect a few low-end
severe cells as a result.
Convection should die off or move south of our area this evening.
Heading into next week, expect a very active pattern as the monsoon
opens up full-throttle upon Arizona. Heat concerns will fade and
flooding concerns will become the dominant impact.
&&
.AVIATION...For the 00Z package...Mainly VFR conditions prevail
for the duration of the TAF period. Sct SHRA/TSRA and ISOLD +TSRA
along and south of a KGCN-KFLG-KJTC line through 03Z. Localized MVFR
conditions with the stronger storms. Convective activity redevelops
AFT 19Z Monday, with locations farther north and east being affected
as compared to Sunday. Winds outside of convection remain generally
light. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect increasingly active monsoon conditions
Monday and Tuesday, with lowering temperatures and increased minimum
relative humidity. Winds remaining light, except near storms.
Wednesday through Friday...Expect an active pattern, with scattered
to numerous showers and thunderstorms each day. As a result, expect
cooler temperatures and generally light winds.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ005-006.
&&
PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 11, 3:22 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
322 PM MST Sun Jul 11 2021
AZZ008-112245-
Yavapai County Mountains-
322 PM MST Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM IN YAVAPAI
COUNTY UNTIL 345 PM MST...
At 321 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Gateway Mall, or near Prescott Valley, moving north at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prescott Valley, Prescott, Downtown Prescott, Groom Creek
Subdivision, Oak Knoll Village, Prescott Gateway Mall and Lynx Lake
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3448 11233 3447 11247 3456 11248 3456 11230
TIME...MOT...LOC 2221Z 180DEG 8KT 3453 11240
NL
Local storm report, Jul 11, 3:43 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL DEWEY-HUMBOLDT 34.53N 112.25W
07/11/2021 M0.89 INCH YAVAPAI AZ NWS EMPLOYEE
MIX OF DIME AND NICKEL SIZED HAIL.
&&Local storm report, Jul 11, 3:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 2 WSW DEWEY-HUMBOLDT 34.52N 112.29W
07/11/2021 E1.00 INCH YAVAPAI AZ PUBLIC
&&Event by event
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Yavapai
- When
- July 11, 3:48 PM MST to 4:04 PM MST
- Where
- Yavapai County, 2.82 mi SSE of Entro to 3.48 mi WSW of Dewey
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.560, -112.390
One inch to 1 1/4 inch hail was reported between Dewey-Humboldt and 4 miles south and south-southwest of Prescott by several people. Tree leaves were shredded off many trees.
Thunderstorm Wind, Yavapai
- When
- July 11, 4:00 PM MST to 4:25 PM MST
- Where
- Yavapai County, (Prc)prescott Arpt to 4.17 mi NE of Goodwin
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 34.650, -112.420
The Prescott Airport ASOS reported a peak wind gust of 83 MPH. Four power poles were snapped off in Prescott Valley (police report). The wind gusts were estimated to be 60 MPH in Prescott Valley. Carport roof blown off structure and landed on the ground in Chino Valley. Roof damage to an apartment complex in Prescott.
Tornado, Yavapai
- When
- July 11, 5:10 PM MST to 5:11 PM MST
- Where
- Yavapai County, Chino Vly to 0.7 mi S of Chino Vly
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 34.730, -112.450
A trained spotter observed a tornado west of Outer Loop Road and State Route 89 for 45 seconds. intermittent cloud to ground rotation was confirmed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, July 11, 2021$650,000 · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 11, 20211 injured · $103,000 · 96 kt wind · 30 events
- Flash Flooding and Damaging Winds in Nevada, July 11 to 15, 2021$219,000 · 70 kt wind · 18 events
- Flood and Damaging Winds in North Carolina, July 11, 20213 injured · $46,000 · 55 kt wind · 3 events
- Flash Flood and Dust Storm in New Mexico, July 11, 20212 injured · $25,000 · 1.75 in hail · 22 events
- Flash Flood in Pennsylvania, July 11, 2021$120,000 · 1 event
- Flash Flood and Flood in Virginia, July 11, 2021$103,000 · 55 kt wind · 4 events
- Flash Flooding and Hail in New Mexico, July 11, 2021$50,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Texas, July 11, 2021$25,000 · 1.25 in hail · 5 events
- Flash Flood in Vermont, July 11 to 12, 2021$25,000 · 1 event
- Hail and Damaging Winds in Montana, July 11, 20211 in hail · 20 events
- Damaging Winds in Alabama, July 11, 2021$12,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977484, 977485, 977487.